New York, 2008

Hail and Damaging Winds in New York, July 27, 2008

July 27, 2008 · NWS ALY · 11 events in 5 counties and zones

A cold front moved east across eastern New York and western New England during the late morning through mid afternoon hours of Sunday July 27th. The interaction of this front, and a warm, moist and unstable air mass, led to the development of numerous showers and thunderstorms across the eastern Catskills, mid Hudson Valley region, and the central and southern Taconics.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front moved east across eastern New York and western New England during the late morning through mid afternoon hours of Sunday July 27th. The interaction of this front, and a warm, moist and unstable air mass, led to the development of numerous showers and thunderstorms across the eastern Catskills, mid Hudson Valley region, and the central and southern Taconics.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 11:18 AM EST, 12 minutes earlier.

Area forecast discussion, Jul 27, 11:18 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1218 PM EDT SUN JUL 27 2008

.SYNOPSIS...
A COLD FRONT WILL GRADUALLY MOVE EAST ACROSS THE AREA TODAY AND
MERGE WITH A PRE FRONTAL TROUGH OVER THE LOWER AND MID HUDSON
VALLEY. THESE BOUNDARIES WILL PROVIDE FOCUS FOR SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. THE MERGE FRONTAL BOUNDARY IS
EXPECTED TO SHIFT EASTWARD AND BECOME NEARLY STATIONARY ACROSS LONG
ISLAND AND SOUTHERN NEW ENGLAND TONIGHT INTO MONDAY. WEAK HIGH
PRESSURE IS EXPECTED TO BUILD INTO THE REGION TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH #760 IN EFFECT UNTIL 8 PM FOR ENTIRE
FORECAST. REFER TO MESOSCALE DISCUSSIONS #1932 AND #1933 ISSUED
BY THE STORM PREDUCTION CENTER FOR DETAILS.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
ON MONDAY INTO MONDAY EVENING SECONDARY TROUGH AND MID LEVEL
TROUGH AXIS ROTATE THROUGH FA AND WITH SEVERAL VORT MAXS ROTATING
AROUND TROUGH EXPECT THAT SCATTERED SHOWERS AND THUNDERSTORMS
WILL OCCUR MAINLY MONDAY AFTERNOON INTO MONDAY EVENING. THIS
ACTIVITY SHOULD END MUCH QUICKER THAN SUNDAY EVENING BEING TIED
MORE TO DAYTIME HEATING ACTING ON GOOD COLD POOL ALOFT.

FINALLY A BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY EXPECTED
SECOND HALF OF MONDAY NIGHT THROUGH TUESDAY. ALTHOUGH
THUNDERSTORMS MAY RETURN TUESDAY NIGHT AS MODELS HINT AT A MCS
MOVING ACROSS NORTHERN PORTION OF FA LATE AT TUESDAY NIGHT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
BEST CHANCES FOR PRECIP ON WED AS LOW PRESSURE MOVES FROM THE GREAT
LAKES ACROSS OUR CWA...AND OFF LONG ISLAND BY THU AM.  LOW PRESSURE
WAVE HANGS BACK BEHIND LOW AND ONLY GRADUALLY BREAKS DOWN...TO
PROVIDE CONTINUED CHC FOR PRECIP THROUGH THU...PARTICULARLY FOR
DAYTIME PERIODS.  WEAK HIGH PRESSURE WAVE SHOULD BEGIN A BRIEF DRY
PERIOD FROM LATE FRIDAY INTO EARLY SATURDAY...BUT DAYTIME HEATING
COULD BRING MORE SCATTERED SHOWERS ON SATURDAY.  WENT WITH HPC
GUIDANCE...WITH TEMPS AVERAGING SLIGHTLY COOLER THAN THE MEX MOS.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
ANY LINGERING MVFR/IFR VSBYS DUE TO GROUND FOG/HAZE SHOULD IMPROVE
TO VFR BY 13Z/SUN. OTHERWISE...EXPECT VFR CONDITIONS THROUGH EARLY
AFTERNOON...UNTIL SCATTERED SHOWERS/TSTMS LOCALLY REDUCE VSBYS/CIGS
INTO THE MVFR/IFR RANGE. CONDITIONS WILL THEN TREND INTO MVFR FOR
VSBY IN WAKE OF TSTMS OVERNIGHT...WITH THE POTENTIAL FOR IFR
VSBYS/CIGS IN ANY LOCALES THAT RECEIVE APPRECIABLE RAINFALL LATER
TODAY/THIS EVENING. AT THIS TIME...IT WOULD APPEAR THAT KPOU WOULD
BE MOST SUSCEPTIBLE TO IFR POTENTIAL...SINCE SHOWERS/TSTMS WOULD
OCCUR THERE LATEST...THEREFORE KEEPING THE BOUNDARY LAYER MOIST INTO
THE OVERNIGHT HOURS.

AS FOR SHOWERS/TSTMS...BEST CHC WILL BE AT KALB AND ESPECIALLY KPOU
THIS AFTERNOON...LINGERING AT KPOU THE LONGEST...POSSIBLY UNTIL
MIDNIGHT. AT KGFL...SHOWERS/TSTMS SHOULD BE MORE ISOLATED...WITH
BEST CHC ONLY THROUGH MID AFTERNOON. ANY STRONGER TSTMS WILL BE
CAPABLE OF STRONG WIND GUSTS IN EXCESS OF 40 KT...AND HAIL...ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING.

WINDS WILL BECOME S TO SW AT 5-10 KT TODAY...WITH STRONGER GUSTS
IN/NEAR ANY TSTMS.

OUTLOOK...
SUN NT...VFR/MVFR...POSSIBLY SOME SCTD -SHRA/-TSRA
MON...VFR/MVFR...CHC SHRA/TSRA.
TUE...VFR...NO SIG WX.
WED...VFR/MVFR SCT SHRA/TSRA.

&&

.HYDROLOGY...
RAIN FROM THE STORMS YESTERDAY EVENING HAVE CAUSED MINOR TO
MODERATE RISES ON SEVERAL RIVERS ESPECIALLY EAST OF THE HUDSON
INCLUDING THE WALLOOMSAC...BATTENKILL...AND HOOSIC. ALSO THE
MOHAWK RIVER CAME UP A FOOT AND A HALF NEAR LITTLE FALLS.
BETWEEN LITTLE FALLS AND THE CRESCENT DAM THE LEVEL OF THE
MOHAWK WILL NOT CHANGE MUCH SINCE THE RIVER LEVEL IS RAISED
FOR THE BARGE CANAL. HOWEVER THERE WILL BE AN INCREASE IN
FLOW AND DEBRIS WASHED INTO THE RIVER MAY BE A HAZARD TO
BOATS IN BOTH THE MOHAWK AND HUDSON RIVERS.

HEAVY RAINS WILL CONTINUE TO BE A THREAT INTO THIS EVENING ACROSS
THE REGION...ESPECIALLY SOUTH AND EAST OF ALBANY. LOCALIZED
RAINFALL AMOUNTS OF 1 TO 3 INCH ARE POSSIBLE. SOME OF THESE
AREAS RECEIVED MORE THAN 2 INCHES OF RAIN SATURDAY NIGHT.
THE GROUND IS SATURATED IN SOME AREAS AND WHILE NO MAJOR
RESPONSE IS EXPECTED ON MAIN STEM RIVERS...FLOODING OF POORLY
DRAINED LOW LYING AREAS AND SOME CREEKS AND STREAMS MAY OVER
FLOW THEIR BANKS WHERE STORMS TRAIN AND FOLLOW ONE RIGHT AFTER
THE OTHER OVER THE SAME AREA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 27, 11:04 AM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1204 PM EDT SUN JUL 27 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281615-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1204 PM EDT SUN JUL 27 2008

...SEVERE THUNDERSTORM WATCH 760 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...ESPECIALLY DURING THE
AFTERNOON INTO THE EVENING.

THERE IS ALSO CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 9:49 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1049 AM EDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             TROY                    42.73N 73.68W
07/27/2008  E1.00 INCH       RENSSELAER         NY   PUBLIC

&&
Special weather statement, Jul 27, 10:29 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1129 AM EDT SUN JUL 27 2008

NYZ058-059-271600-
EASTERN GREENE NY-WESTERN GREENE NY-
1129 AM EDT SUN JUL 27 2008

...A STRONG THUNDERSTORM IN GREENE COUNTY...

AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR HUNTER...AND MOVING NORTHEAST AT
21 MPH.

THE THUNDERSTORM WILL BE NEAR...
MAPLECREST...EAST JEWETT...BROOKSBURG AND TANNERSVILLE BY 1135 AM EDT
EAST WINDHAM BY 1140 AM EDT
DURSO CORNER AND HERVEY STREET BY 1145 AM EDT
SOUTH DURHAM BY 1150 AM EDT
ACRA AND SUNSIDE BY 1155 AM EDT

FRUGIS

The radar

The Albany radar (KENX), 31 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Greene

When
July 27, 11:30 AM EST
Where
Greene County, 0.86 mi NW of Cairo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.310, -74.010

Nickel size hail was reported in Cairo during a thunderstorm.

Thunderstorm Wind, Greene

When
July 27, 11:35 AM EST to 11:49 AM EST
Where
Greene County, 0.34 mi WNW of South Cairo to 0.69 mi N of Leeds
Measured
109 kt (125 mph) estimated gust
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
42.282, -73.956

A National Weather Service Survey Team determined that straight line wind damage occurred in portions of Cairo, South Cairo, and Leeds during the early afternoon hours of Sunday July 27th.

Fifty to one hundred pine trees were sheared off along County Route 67 in South Cairo around 1135 LST, with peak winds estimated at 100 mph.

In addition, several trees were uprooted on Rocky Road near South Cairo around 1135 LST, some of which fell through homes. Two homes were badly damaged. Peak winds were estimated between 100 and 110 mph.

Numerous trees were also downed in a fan like pattern on Mclaren Road in South Cairo around 1143 LST. Peak estimated winds were 115 to 125 mph.

Farm equipment was also overturned on Pine Farm, located on Pine Lane in Cairo around 1149 LST. Peak estimated winds were 115 to 125 mph.

Hail, Columbia

When
July 27, 12:05 PM EST
Where
Columbia County, 0.86 mi SE of Lorenz Park
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.240, -73.760

Nickel to quarter size hail was reported near the north end of Greenport during a thunderstorm.

Hail, Albany

When
July 27, 12:05 PM EST
Where
Albany County, 0.51 mi W of Delmar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.620, -73.830

Nickel size hail was reported in Delmar during a thunderstorm.

Hail, Columbia

When
July 27, 12:40 PM EST
Where
Columbia County, 0.86 mi NW of North Hillsdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.240, -73.510

Quarter size hail was measured by a trained storm spotter in North Hillsdale during a thunderstorm.

Thunderstorm Wind, Ulster

When
July 27, 12:45 PM EST to 12:48 PM EST
Where
Ulster County, 1.03 mi E of Cottekill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.850, -74.080

Trees were reported down in and near Rosendale due to strong thunderstorm winds.

Thunderstorm Wind, Columbia

When
July 27, 1:00 PM EST
Where
Columbia County, Austerlitz
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.320, -73.470

Trees were downed in Austerlitz due to strong thunderstorm winds.

Hail, Dutchess

When
July 27, 1:00 PM EST
Where
Dutchess County, 1.38 mi N of Clinton Hollow
Measured
1.5 in hail
Reported by
Public
Coordinates
41.850, -73.820

Quarter to ping pong ball size hail was reported on Schoolhouse Road in Clinton Hollow during a thunderstorm.

Lightning, Ulster

When
July 27, 1:00 PM EST
Where
Ulster County, 0.22 mi SSE of Mettacahonts
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.817, -74.248

Lightning struck a home near Accord at approximately 1300 LST. Significant damage was limited to the den and study areas, with smoke damage throughout the house.

Hail, Dutchess

When
July 27, 1:15 PM EST
Where
Dutchess County, 0.51 mi E of Clinton Corners
Measured
0.88 in hail
Reported by
Public
Coordinates
41.830, -73.760

Nickel size hail was reported in Clinton Corners during a thunderstorm.

Thunderstorm Wind, Dutchess

When
July 27, 2:00 PM EST
Where
Dutchess County, Haviland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.750, -73.580

Trees were reported down in Dover Plains due to strong thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127039, 127074, 127076, 127078, 127079, 127082, 127083, 127084, 127111, 127086, 127087.